California, 2005

Tornado in California, January 9, 2005

January 9, 2005 · NWS SGX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 2:30 PM PST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 9, 2:30 PM PST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SUN JAN 9 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS TUESDAY
MORNING ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND HIGH
DESERTS. FAIR AND WARMER WEATHER DURING THE SECOND HALF OF THE WEEK
AS HIGH PRESSURE DEVELOPS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...SHOWERS CONTINUED TO MOVE ACROSS TODAY...HEAVY AT
TIMES...ESPECIALLY IN THE NW PART OF THE AREA. THE 12Z NKX SOUNDING
WAS MET AND MODERATELY UNSTABLE. WEAK ONSHORE GRADIENTS.

MOIST SOUTHWEST FLOW CONTINUES INTO SW CA. WEAK SHORTWAVES WILL
CONTINUE TO PROVIDE SOME ENHANCEMENT TO THE PRECIPITATION AT TIMES
THROUGH TONIGHT WITH THE HEAVIEST AND MOST WIDESPREAD AMOUNTS
REMAINING IN THE NORTHWEST HALF OF THE FORECAST AREA.
HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED
CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING
ADDITIONAL FLOODING. THE UPPER LOW CENTERED TO THE N WILL FINALLY
KICK INLAND TUESDAY. THIS WILL BRING MORE WIDESPREAD HEAVY PRECIP
AND LOWER SNOW LEVELS. COULD GET ADDITIONAL RAINFALL TOTALS 1 TO 3
INCHES WEST OF THE MOUNTAINS AND NEAR 6 INCHES ON THE W FACING
MOUNTAIN SLOPES...WITH GENERALLY LARGER AMOUNTS N AND LESS TO THE S.
THERE WILL ALSO BE STRONGER GUSTY WINDS IN THE HIGHER MOUNTAINS AND
UPPER DESERTS. CURRENT WARNINGS... WATCHES...ADVISORIES AND
STATEMENTS LOOK OK. DRIER N FLOW WILL DEVELOP WED. BUILDING HI ALOFT
AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH A WARMER DAY
THU.

.LONG TERM...HI ALOFT NEAR THE W COAST AND WEAK OFFSHORE FLOW
CONTINUES. A WEAK UPPER LOW UNDERCUTS THE HI TOWARD EARLY NEXT WEEK
WHICH SHOULD BRING MORE HI CLOUDS AND A LITTLE COOLER DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS 9 AM
TUESDAY UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WIND ADVISORY IN THE APPLE AND LUCERNE VALLEYS AND IN THE HIGHER
MOUNTAIN BELOW THE SNOW LEVEL UNTIL 6 PM TUESDAY...SEE LAXNPWSGX.

FLOOD WARNING FOR THE SAN DIEGO INTO TONIGHT AND SAN LUIS REY RIVERS
INTO TUESDAY...SEE LAXFLWSGX.

FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 9, 10:00 AM PST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PST SUN JAN 9 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-101400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1000 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE TODAY AND TONIGHT. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TONIGHT.

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER...SEE LAXFLWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FROM SUNDAY THROUGH TUESDAY....

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

FROM WEDNESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

MACKECHNIE

In the hours before

Local storm report, Jan 9, 3:22 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PST SUN JAN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      BIG BEAR CITY           34.27N 116.85W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD,ROCK SLIDE ON SR18 JWO BIG BEAR DAM

1006 AM     FLASH FLOOD      VALLEY CENTER           33.22N 117.01W
01/09/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            ON OLD CASTLE RD MILE 7.5 DEBRIS ON ROAD.

1006 AM     FLOOD            ESCONDIDO               33.14N 117.07W
01/09/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            NR RANCHO SANTA FE AT THE INTERSECTION OF DEL DIOS AND
            LAKE HODGES RD-ROADWAY COVERED WITH SMALL ROCKS

1018 AM     FLOOD            SEAL BEACH              33.76N 118.08W
01/09/2005                   ORANGE             CA   TRAINED SPOTTER

            FLOODED STREETS.

1024 AM     FLOOD            FULLERTON               33.88N 117.93W
01/09/2005                   ORANGE             CA   TRAINED SPOTTER

            VERY HEAVY DOWNPOUR CAUSING STREET FLOODING ON SAN CARLOS
            DR.

1043 AM     FLOOD            BIG BEAR CITY           34.27N 116.85W
01/09/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SMALL STREAM/CREEKS ARE FLOODING DUE TO HEAVY RAIN AND
            SNOW MELTING.

1043 AM     FLOOD            TEMECULA                33.50N 117.13W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            ROADWAY FLOODED AT PALA TEMECULA RD.

1043 AM     FLASH FLOOD      RAMONA                  33.04N 116.87W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD,ROCK SLIDES AT SR78 AND HAVERFORD RD NR RAMONA

1044 AM     FLOOD            LAKE ARROWHEAD          34.26N 117.19W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON SR138 AT BYRON RD

1135 AM     FLOOD            OCEANSIDE               33.20N 117.38W
01/09/2005                   SAN DIEGO          CA   LAW ENFORCEMENT

            MUD,ROCKSLIDE ON SR76 MM22 NR OCEANSIDE

1137 AM     FLOOD            NORCO                   33.93N 117.55W
01/09/2005                   RIVERSIDE          CA   LAW ENFORCEMENT

            I15 FLOODED AT THE SANTA ANA RIVER BRIDGE IN NORCO.

1152 AM     FLASH FLOOD      LAKE ARROWHEAD          34.26N 117.19W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD,ROCK SLIDE ON SR18 JSO PANORAMA PT.

1152 AM     FLOOD            FONTANA                 34.10N 117.46W
01/09/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            COMPLETELY FLOODED ROADWAY AT SIERRA AV AND ARMSTRONG RD

1213 PM     FLOOD            BIG BEAR CITY           34.27N 116.85W
01/09/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            MAJOR FLOODING DUE TO RAIN AND MELTING SNOW.

&&

NISLA

The radar

The Santa Ana Mts radar (KSOX), 63 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Riverside

When
January 9, 5:11 PM PST
Where
Riverside County, 1 mi S of Hemet
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.717, -116.967

A line of severe thunderstorms produced a brief tornado south of Hemet in the Diamond Valley area. The tornado picked up a metal storage shed and tossed it onto a power pole.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyThe tornado archive for California, 2005Warnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438116.